MAUDE Adverse Event Report: ALPHATEC SPINE INC OCCIPITAL PLATE ASSEMBLY, 56 MM (TI-6AI-4V ELI, CP TITANIUM - GRADE II); ROD AND SCREW SPINAL INSTRUMENTATION

ALPHATEC SPINE INC OCCIPITAL PLATE ASSEMBLY, 56 MM (TI-6AI-4V ELI, CP TITANIUM - GRADE II); ROD AND SCREW SPINAL INSTRUMENTATION
Model Number 75000-056
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned occipital plates are currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
After placing the rod into the left side of the 56mm avalon plate, set screws were installed and tightened, splaying the "tulip" repeatedly.The plate was removed and another 56mm plate and rescue screws installed.This time, the rod on the left side went in fine but the rod on the right had the same splay issue.In both occurrences it appeared to be the right half of the tulip which splayed.The exchange of occipital plates caused over a 30 minute delay in the case.
 
Additional Manufacturer Narrative
An evaluation of the of the device history records found no manufacturing, processing or design related irregularities.Both occipital plate assemblies were found to be properly manufactured and released in accordance with the device master record.Testing indicated that the most likely root cause of the failure was non-axial alignment of the set screw to screw body during the insertion/tightening process.While performing posterior occipito-cervical fusion cases, often times the occipital plate is mounted on the occiput of the patient, far inferior and as close to the fixated cervical level as possible, resulting in upwards of a 90° bend in the rod.In most patients, the anatomy of the shoulders can present a difficult approach to directly access the attachment features of the occipital plate.With the avalon plate, there are 3 unique degrees of freedom that allow for movement of the attachment point to the rod.This is intended to help mitigate a sometimes difficult approach.When patient anatomy and/or the extreme contours of the rod cause a straight approach to be difficult, the hexalobe driver can be easily misaligned during set screw placement.When this occurs, the set screw can often become cross threaded causing damage to the plate assembly or the set screw itself.

Brand Name
OCCIPITAL PLATE ASSEMBLY, 56 MM (TI-6AI-4V ELI, CP TITANIUM - GRADE II)
Common Device Name
ROD AND SCREW SPINAL INSTRUMENTATION
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5980183
Report Number2027467-2016-00074
Device Sequence Number959123
Product Code NKB
UDI-Device Identifier00844856068728
UDI-Public00844856068728
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K111076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number75000-056
Device Catalogue Number75000-056
Device Lot Number7821003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/27/2016
Supplement Report FDA Received Date11/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age20 YR